Arkansas, 2018

Damaging Winds in Arkansas, July 5, 2018

July 5, 2018 · NWS MEG · 2 events in 2 counties and zones

A westward moving upper level disturbance generated a couple of severe thunderstorms capable of damaging winds in an unstable airmass during the evening hours of July 5th across portions of eastern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A westward moving upper level disturbance generated a couple of severe thunderstorms capable of damaging winds in an unstable airmass during the evening hours of July 5th across portions of eastern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 6:01 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 5, 6:01 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
701 PM CDT Thu Jul 5 2018

.UPDATE...

Updated to include 00Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 516 PM CDT Thu Jul 5 2018/

UPDATE...

Update to increase pops across northeast Mississippi for this
evening.

&&

.DISCUSSION...

A subtle shortwave was undercutting an upper level ridge of high
pressure extending across the Middle Mississippi and Ohio Valleys.
This shortwave has initiated convection across south-central
Tennessee this afternoon and will spread from east to west across
mainly the southern half of the forecast area this evening. Latest
mesoanalysis suggests a strongly unstable but weakly sheared
environment. This should support the potential for a few
microbursts with damaging winds with any of the strongest storms
this afternoon and evening. Convective coverage should diminish
later tonight areawide.

Updated to increase pops across the southern half of the forecast
area. Updated forecast and grid products have been sent.

JLH

&&

.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 5 2018/

Current heat index values range from 110 to about 95. The heat
index values lower than 105 are generally in parts of north
Mississippi, so cancelled advisory from much of north Mississippi.

The heat and humid will continue tomorrow however, a frontal
system moves into the area and brings a clouds and a good chance
of precipitation to the Mid-South. Expecting heat index values on
Friday only to reach into the low 100s in some locations most will
be in the 90s.

On Saturday after the frontal system passes south of Memphis the
northwest part of the area will be cooler and dry. However, there
are still some chances of rain in the southeastern part of the
county warning area as the "polar" air mass does push far enough
south to clear out the entire Mid-South from having a chance of
showers.

By Sunday we return to more humid summer type weather with a
chance of rain through most of next week.  TLSJr

&&

.AVIATION...
/00z TAFs/

VFR conds are expected over the next 24 hours. The lone exception
will be MKL, where light fog may bring VSBY down to MVFR overnight.
A cold front will push through the Mid-South overnight, but
only clouds will accompany the boundary. Winds will shift to the
north behind the front by early morning.

Chances for thunderstorms will be possible again by early tomorrow
afternoon, as hot and humid conditions will continue. MVFR CIGs
and VSBYs will be possible with the heaviest storms, but coverage
on station is still too uncertain to warrant anything more than
VCTS at this time.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Randolph.

     Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Benton MS-DeSoto-
     Marshall-Tate.

     Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     Tunica.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 5, 2:36 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
336 PM CDT Thu Jul 5 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
336 PM CDT Thu Jul 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Excessive Heat Warning and a Heat Advisory are out for portions
of the Mid-South through this evening. The warning is for mainly
west of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 5, 6:20 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     FALKNER                 34.85N 88.93W
07/05/2018                   TIPPAH             MS   TRAINED SPOTTER

            TREES DOWN NEAR THE INTERSECTION OF COUNTY ROADS 506 AND
            200. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jul 5, 6:38 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     PARIS LANDING STATE PAR 36.44N 88.08W
07/05/2018                   HENRY              TN   PARK/FOREST SRVC

            THREE LARGE OAK TREES DOWN BEHIND THE POOL AT PARIS
            LANDING. PENNY SIZED HAIL FELL AS WELL.

&&

AJC
Special weather statement, Jul 5, 7:01 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
801 PM CDT THU JUL 5 2018

TNZ089-060130-
Fayette TN-
801 PM CDT THU JUL 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Southern Fayette County in southwestern Tennessee...

At 801 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Lagrange, or 19 miles southwest of Bolivar, moving
west at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Fayette County should monitor this storm closely.

LAT...LON 3500 8920 3499 8964 3524 8964 3517 8919
TIME...MOT...LOC 0101Z 092DEG 28KT 3509 8927
Local storm report, Jul 5, 7:38 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 SSE MCKENZIE          36.10N 88.49W
07/05/2018                   CARROLL            TN   AMATEUR RADIO

            TREE DOWN ON POWERLINES NEAR INTERSECTION OF HIGHWAY 22
            AND HICO ROAD.

&&

AJC
Special weather statement, Jul 5, 7:43 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
843 PM CDT THU JUL 5 2018

TNZ088-089-060230-
Fayette TN-Shelby TN-
843 PM CDT THU JUL 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Southwestern Fayette County in southwestern Tennessee...
Eastern Shelby County in southwestern Tennessee...

At 843 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Eads, or 10 miles northeast of Collierville, moving
west at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Fayette and eastern Shelby Counties should
monitor this storm closely.

LAT...LON 3527 8949 3509 8949 3505 8989 3532 8988
TIME...MOT...LOC 0143Z 091DEG 18KT 3518 8959
Special weather statement, Jul 5, 7:53 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
853 PM CDT THU JUL 5 2018

TNZ020-060245-
Gibson TN-
853 PM CDT THU JUL 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Central Gibson County in northwestern Tennessee...

At 853 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bradford, or near
Trenton, moving southwest at 20 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Gibson County should monitor this storm closely.

LAT...LON 3604 8872 3580 8892 3581 8895 3583 8897
      3583 8899 3584 8902 3585 8902 3585 8906
      3586 8907 3586 8911 3588 8911 3590 8913
      3594 8913 3615 8889
TIME...MOT...LOC 0153Z 045DEG 18KT 3603 8886

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 5, 8:02 PM CST to 8:10 PM CST
Where
Greene County, 2.1 mi SSE of Stanford to 1.19 mi ESE of Light
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
36.071, -90.661

Trees and power lines down, especially on Highways 412 and 141.

Thunderstorm Wind, Crittenden

When
July 5, 8:50 PM CST to 9:00 PM CST
Where
Crittenden County, 0.57 mi N of (Awm)west Memphis Ar to 1.31 mi NNE of (Awm)west Memphis Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.138, -90.230

Power lines down along Airport Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773060, 773069.